Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

May 28, 2012Oglethorpe County, Georgia

NWS Atlanta, GA issued this special weather statement at May 28, 2012, 4:28 PM EDT for Oglethorpe County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2012, 4:28 PM EDT (20:28 UTC)
Expired
May 28, 2012, 5:00 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA

County Oglethorpe County, GA

The radar

The Robins AFB radar (KJGX), 126 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

674 
WWUS82 KFFC 282028
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
428 PM EDT MON MAY 28 2012

GAZ038-050-282100-
428 PM EDT MON MAY 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN OGLETHORPE AND
GREENE COUNTIES UNTIL 500 PM EDT...

AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PHILOMATH...MOVING WEST AT 25 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS OGLETHORPE
AND GREENE COUNTIES THROUGH 500 PM EDT. SOME LOCATIONS IN THE PATH OF
THE STORM INCLUDE PHILOMATH...LEXINGTON...CRAWFORD...STEPHENS...
HUTCHINGS...MAXEYS AND ARNOLDSVILLE.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

&&

LAT...LON 3372 8297 3370 8327 3398 8322 3382 8296
      3378 8299 3376 8297 3374 8296
TIME...MOT...LOC 2029Z 087DEG 20KT 3376 8303

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 28, 2:55 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 28, 2:55 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
255 PM EDT MON MAY 28 2012

...RAINFALL CHANCES INCREASING ACROSS EAST CENTRAL PORTIONS OF THE AREA...

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...

TROPICAL DEPRESSION BERYL CONTINUES TO MOVE INLAND OVER NORTH
FLORIDA AND SOUTHEAST GEORGIA WITH RAIN SHIELD EXPANDING DUE TO
INLAND PROGRESSION COMBINED WITH INCREASED INSTABILITY FROM
DAYTIME HEATING. TWO DISTINCT BANDS HAVE SET UP ACROSS THE
FORECAST AREA...ONE MOVING INTO ATHENS AND A SECOND TIED MORE
CLOSELY TO BERYL WHICH AFFECTED THE MACON AREA. A THIRD BAND IS
POISED TO MOVE NORTH OF THE ALTAMAHA OF SE GEORGIA AND INTO OUR
SOUTHERN MOST ZONES WITHIN THE NEXT HOUR. THIS BAND HAS BEEN
ASSOCIATED WITH MUCH HEAVIER RAINFALL THAN PRIOR ACTIVITY AND
WOULD NOT BE SURPRISED TO SEE A QUICK INCH OR MORE FOR A FEW
COUNTIES IN THE FAR SOUTH. OTHERWISE...FOR THIS EVENING...DRY AIR
ALOFT AND A GENERAL LACK OF IMPRESSIVE INSTABILITY SHOULD KEEP THE
HEAVIEST OF THE ACTIVITY EAST OF THE ATLANTA METRO ALTHOUGH
SCATTERED SHOWERS REMAIN POSSIBLE.

FOR TONIGHT...DESPITE TROPICAL ORIGIN...SYSTEM HAS SHOWN A
PRONOUNCED DIURNAL TREND TO ACTIVITY WITH THE OUTER BANDS DYING OFF
WITH LOSS OF HEATING THE LAST TWO NIGHTS. EXPECT OUTER MOST BANDS
TO DO THE SAME THIS EVENING AND WILL CURB LIKELY POPS INITIALLY TO
SCT THROUGH LATE EVENING. THEREAFTER HOWEVER...AS BERYL MAKES THE
SLOW TURN...GFS BRINGS INCREASED SURFACE MOISTURE CONVERGENCE
ALONG WITH MID LEVEL OMEGA UP THE EASTERN CORRIDOR OF THE FORECAST
AREA. FEEL WITH VALUES OF OMEGA AND MOISTURE IN PLACE...RE-
INTRODUCTION OF LIKELY POPS EVEN IN THE OVERNIGHT PERIOD IS WARRANTED.

THIS AXIS CONTINUED TO SHIFT SLOWLY NORTHWARD INTO TUESDAY
AFTERNOON AND WITH HEATING...SHOULD SEE A LARGE AREA OF LIKELY TO
CATEGORICAL POPS FROM MCN TO AHN ONCE AGAIN. BIG ISSUE AGAIN WILL
BE HOW FAR WEST THE PRECIP SHIELD MAKES IT. ALTHOUGH IT WILL
EXPAND IN THE AFTERNOON...FEEL SHARP POP GRADIENT WILL CONTINUE
AND JUST HAVE SCT POPS ROM ATL WESTWARD.

DEESE

.LONG TERM /WEDNESDAY THROUGH MONDAY/...

THE REMNANTS OF TROPICAL STORM BERYL IS FORECAST TO MOVE TO THE
NORTHEAST AND EXIT THE REGION ALONG THE SC COAST WEDNESDAY MORNING.
THE GFS AND ECMWF ARE IN GOOD AGREEMENT WITH THIS SYSTEM AND SHOW
DRIER NORTHERLY FLOW MOVING INTO THE AREA IN THE WAKE OF THIS STORM
ON WEDNESDAY. THERE WILL STILL BE A FEW WAVES MOVING ACROSS THE AREA
IN THE UPPER LEVEL WESTERLY FLOW SO WILL CONTINUE WITH SLIGHT/CHANCE
THUNDER THROUGH THE END OF THE WEEK. RAIN CHANCES SIGNIFICANTLY
INCREASE FOR THURSDAY AND FRIDAY AS MODELS SHOWING AN UPPER LOW AND
ASSOCIATED FRONTAL BOUNDARY PUSHING EAST OF THE PLAINS ON THURSDAY
AND DRAGGING A COLD FRONT ACROSS THE FORECAST AREA FRIDAY NIGHT.
EXPECT THE GREATER THUNDERSTORM THREAT TO BE ON FRIDAY AHEAD OF THE
APPROACHING FRONT...WITH 2000-2500 CAPE...40KT LOW LEVEL JET AND
MODERATE DIFFLUENT FLOW ALOFT. TOTAL RAINFALL AMOUNTS FOR THURSDAY
AND FRIDAY WILL LIKELY BE LESS THAN AN INCH. ONCE THIS FRONT MOVES
THROUGH...HIGH PRESSURE BUILD IN A CLEARING CONDITIONS PREVAIL FOR
THE WEEKEND AND INTO EARLY NEXT WEEK.

01

&&

.HYDROLOGY...WENT WITH HPC QPF AMOUNTS IN GENERAL BUT SHIFTED AXIS
TO THE WEST FOR THIS EVENT. THIS WILL LEAD TO 2 TO 3 INCH
POTENTIAL FOR THE SOUTHEAST AND EASTERN SECTIONS OF THE FORECAST
AREA. AGAIN...WITH HIGH FFG VALUES...LOOKS AS THOUGH SOIL WILL
MORE THAN ADEQUATELY HANDLE THIS WITH LIMITED FLOOD CONCERNS FOR
THIS EVENT.

&&

.AVIATION...
18Z UPDATE...
AS TROPICAL DEPRESSION BERYL CONTINUES ITS TRACK
INLAND...RAINBANDS CONTINUE TO EXPAND AWAY FROM THE CENTER AND
INCREASING COVERAGE AIDED BY EARLY AFTERNOON HEATING. EXPECTING
SHRA TO AFFECT AHN AND MCN FIRST WITH BRIEF GUSTS POSSIBLE WITH
EACH BAND. DRY AIR STILL IN PLACE ALOFT WILL MAKE IT A LATER START
FOR THE ATL SITES BUT HAVE INCLUDED A SHORT TERM TEMPO THERE FOR
LATER THIS AFTERNOON. AS STORM PIVOTS NE TONIGHT...RAIN AXIS WILL
SET UP BETWEEN MCN AND AHN WITH PREDOMINANT SHRA THROUGH MUCH OF
TUE. LOW LEVEL MOISTURE WILL CONTINUE TO INCREASE INTO TONIGHT
WITH MVFR CONDITIONS LIKELY AND WILL NEED TO MONITOR FOR POSSIBLE
IFR CONDITIONS AS WELL TOWARD DAYBREAK TUE FOR ALL SITES.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON SHRA/TSRA TIMING.
HIGH CONFIDENCE ON ALL OTHER ELEMENTS.

DEESE

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          69  86  67  92 /  30  60  40  20
ATLANTA         71  85  70  90 /  30  50  20  20
BLAIRSVILLE     66  82  63  86 /  30  60  40  20
CARTERSVILLE    68  88  67  91 /  20  40  20  20
COLUMBUS        71  89  71  92 /  30  40  20  20
GAINESVILLE     69  85  67  90 /  30  60  30  20
MACON           71  86  68  92 /  40  60  30  20
ROME            68  89  67  93 /  20  40  20  20
PEACHTREE CITY  68  85  67  90 /  30  40  20  20
VIDALIA         72  83  70  92 /  70  70  50  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DEESE
LONG TERM....01
AVIATION...DEESE
Hazardous weather outlook, May 28, 11:05 AM EDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1105 AM EDT MON MAY 28 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291515-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1105 AM EDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF CENTRAL
GEORGIA THROUGH TONIGHT. WINDY CONDITIONS ARE ALSO EXPECTED IN
THIS AREA.

.SYNOPSIS...
HIGH PRESSURE CONTINUES TO WEAKEN ITS GRIP AS TROPICAL DEPRESSION
BERYL MEANDERS ACROSS PARTS OF NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE GUSTY WINDS OF 20 TO 30 MPH ACROSS
PORTIONS OF CENTRAL GEORGIA. WITHIN CONVECTION...PRIMARY HAZARDS
WILL BE BRIEF HEAVY RAIN...AND OCCASIONAL LIGHTNING.

.DISCUSSION...
LATEST OBSERVATIONS SHOW TROPICAL STORM BERYL INLAND WEST OF
JACKSONVILLE FLORIDA AND EXPECTED TO MEANDER INTO SOUTHEAST
GEORGIA LATER TODAY. AS A RESULT... CONVECTION ACROSS SOUTH
GEORGIA WILL BEGIN TO SPREAD INTO PARTS OF CENTRAL GEORGIA THROUGH
THE AFTERNOON AND OVERNIGHT. ALTHOUGH MODELED INSTABILITIES ARE
MODEST... CAPE VALUES OF 500 TO 1000 J/KG AND LIFTED INDEX VALUES
BELOW -2 WILL SUPPORT SCATTERED THUNDERSTORM DEVELOPMENT. GIVEN
THE TROPICAL ENVIRONMENT ASSOCIATED WITH THIS SYSTEM...THE MAIN
CONCERNS WILL BE BRIEF HEAVY RAIN...GUSTY WINDS IN RAIN BANDS AND
OCCASIONAL LIGHTNING. THE MORE FAVORABLE LOCATION FOR CONVECTION
IS GENERALLY SOUTH OF A LINE FROM LA GRANGE... TO JACKSON... TO
WASHINGTON. ALSO IN THIS AREA... THE TIGHT PRESSURE GRADIENT
ASSOCIATED WITH BERYL WILL RESULT IN WIND GUSTS TO 20-30 MPH.
LOOSE OR UNSECURED LIGHT WEIGHT OBJECTS MAY BE BLOWN AROUND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY... ESPECIALLY ACROSS
CENTRAL GEORGIA AS BERYL TRACKS ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, May 28, 3:28 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
328 PM EDT MON MAY 28 2012

GAZ059-060-282000-
328 PM EDT MON MAY 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN PUTNAM AND JASPER
COUNTIES UNTIL 400 PM EDT...

AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WILLARD...MOVING WEST AT 25 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS PUTNAM AND
JASPER COUNTIES THROUGH 400 PM EDT. SOME LOCATIONS IN THE PATH OF THE
STORM INCLUDE WILLARD...PIEDMONT...SHADY DALE...ADGATEVILLE...
CALVIN...MONTICELLO...MCELHENEYS CROSSROADS AND EUDORA.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

&&

LAT...LON 3320 8380 3345 8377 3338 8340 3326 8341
TIME...MOT...LOC 1928Z 094DEG 23KT 3334 8349
Special weather statement, May 28, 4:28 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
428 PM EDT MON MAY 28 2012

GAZ038-050-282100-
428 PM EDT MON MAY 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN OGLETHORPE AND
GREENE COUNTIES UNTIL 500 PM EDT...

AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PHILOMATH...MOVING WEST AT 25 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS OGLETHORPE
AND GREENE COUNTIES THROUGH 500 PM EDT. SOME LOCATIONS IN THE PATH OF
THE STORM INCLUDE PHILOMATH...LEXINGTON...CRAWFORD...STEPHENS...
HUTCHINGS...MAXEYS AND ARNOLDSVILLE.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

&&

LAT...LON 3372 8297 3370 8327 3398 8322 3382 8296
      3378 8299 3376 8297 3374 8296
TIME...MOT...LOC 2029Z 087DEG 20KT 3376 8303

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:28 PM EDTSpecial Weather StatementFFCJasper32 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.